Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS St. Louis, MO

August 20, 2003Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2003, 4:40 PM CDT for Crawford County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 4:40 PM CDT (21:40 UTC)
Expired
Aug 20, 2003, 5:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Crawford County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 202140
SVRLSX
MOC055-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STEELVILLE...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA
  LEASBURG

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3780 9153 3779 9126 3821 9119 3822 9154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:50 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 20, 3:50 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT WED AUG 20 2003

.DISCUSSION...
MAIN CHALLENGES FOR THIS PACKAGE DEALS WITH WHAT TO WITH EXISTING
HEAT HEADLINES AND PRECIP CHANCES ASSOCIATED WITH FRONT MOVING
THROUGH MO/IL THURSDAY NIGHT.  MODELS SHOWING GENERAL AGREEMENT
THROUGH THE EXTENDED PERIOD...SO USED A BLEND.

WILL UPGRADE TO A HEAT WARNING IN EXISTING ADVISORY AREA AND ISSUED
HEAT ADVISORY IN S CNTRL IL THROUGH THURSDAY.  MAY SEE A FEW MORE
CLOUDS ACROSS THE AREA TOMORROW...BUT 850MB TEMPS WILL STILL BE IN
THE LOW 20S C WITH W-SWLY LOW LEVEL FLOW SHOULD STILL YIELD SFC
TEMPS IN THE MID 90S.  MODELS STILL KEEPING DEWPOINTS IN THE LOW-MID
90S...YIELDING HEAT INDEX VALUES AOA 105F FOR A FEW AREAS
TOMORROW...SO THIS WILL BE THE 3RD CONSECUTIVE DAY OR LONGER
ELEVATING THE HEALTH RISK ACROSS MOST OF THE AREA.

REGIONAL RADARS SHOWING RAPID TSRA DEVELOPMENT OVER ERN MO AND SW IA
IN AREA OF WEAK LOW LEVEL MOISTURE CONVERGENCE COINCIDING WITH VERY
UNSTABLE/LOW CINH ATMOSPHERE.  SOME WEAK UPWARD MOTION AHEAD OF
SHORTWAVE TROUGH OVER MID MO RIVER VALLEY WILL AID IN THIS
DEVELOPMENT...SO HAVE SCT TSRA GOING THROUGHOUT THE EVENING OVER WRN
2/3RDS OF AREA.

OTHERWISE...WILL KEEP CHANCE OF TSRA GOING WITH FRONTAL BOUNDARY
MOVING SLOWING THROUGH AREA ON THURSDAY NIGHT/EARLY FRIDAY AS
SHORTWAVE TROUGH MOVES THROUGH AREA.  MID-UPPER LEVEL SUPPORT IS
PRETTY MEAGER...SO KEPT COVERAGE SCT.

IN THE EXTENDED...STRONG WESTERLIES ARE PUSHED BACK NORTHWARD EARLY
NEXT WEEK LEAVING AREA WARM AND DRY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING THROUGH THURSDAY
.IL...EXCESSIVE HEAT WARNING FOR SW AND W CNTRL IL...AND HEAT
ADVISORY FOR S CNTRL IL THROUGH THURSDAY

BRITT
Hazardous weather outlook, Aug 20, 12:44 PM CDT, 3 hours 56 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SLIGHT CHANCE SEVERE STORMS
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY OVER ALMOST THE ENTIRE REGION...
GENERALLY WEST OF A LINE FROM 60 MILES NORTHEAST OF ST LOUIS
SOUTHWARD TO 70 MILES SOUTHEAST OF ST LOUIS. MAXIMUM TEMPERATURES
TODAY WILL BE IN THE MIDDLE 90S NEAR THE MISSISSIPPI RIVER UPWARD
TO 100 DEGREES ACROSS CENTRAL MISSOURI.  ABOVE NORMAL TEMPERATURES
COMBINED WITH VERY HUMID CONDITIONS WILL PRODUCE DANGEROUSLY HIGH
HEAT INDICES OF AROUND 105 TO 110 DURING THE AFTERNOON HOURS.  AN
EXCESSIVE HEAT WARNING IS ALSO IN EFFECT FOR THE CITY OF ST LOUIS AS
TEMPERATURES AND HEAT INDICES COULD BE SLIGHTLY HIGHER THROUGHOUT
THE URBAN AREAS IN AND AROUND THE METRO ST LOUIS AREA.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON
AND TONIGHT...MAINLY NORTH AND WEST OF ST LOUIS.  HOWEVER...THERE
WILL BE A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. ISOLATED STORMS COULD PRODUCE A BRIEF PERIOD OF HAIL
...HOWEVER THE MAIN THREAT WILL DUE TO STRONG OR POSSIBLY DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT
AS A COLD FRONT MOVES SLOWLY SOUTHEAST THROUGH THE REGION.  WHILE
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ALONG THIS FRONT...
ISOLATED STORMS MAY PRODUCE A BRIEF PERIOD OF HAIL OR STRONG WIND
GUSTS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.